Back to Ask the Diabetes Team Ask the Diabetes Team

From New York City, New York, USA:

My son's blood sugar jumps higher at night. I noticed that when my son's blood sugar goes below 70 mg/dl [3.9 mmol/L], it automatically goes higher, to 130 mg/dl [7.2 mmol/L]. I thought this was the Somogyi Effect, but this has happened not just in the morning but also at midnight. We are giving him Lantus at 7 p.m. and NovoLog at 7:30 p.m.. I noticed this pattern at midnight and early mornings. Why does his sugar level jump? Could we rely on this to guard him from nocturnal hypoglycemia?


I think you may be confusing two different processes that can lead to elevated blood glucose.

You refer to one, the so-called Somogyi Effect. This theory essentially states that a low glucose due to EXCESSIVE INSULIN leads to a robust "rebound" effect with the production of insulin counter-active hormones (such as glucagon, adrenaline, growth hormone, and cortisol), that the blood glucose "bounces" back to elevated levels. While I'll add that there is still debate as to the exact mechanism of this and the validity of the Somogyi effect, I believe in "rebounds." But, there is the caution: if it all starts with excessive insulin, the timing of things have to be "just right" (or "just wrong") for glucose to get too high with insulin still recently around. With the Somogyi effect, the theory is that maximizing insulin tends to augment the sugars getting higher, leading to more insulin and more hypoglycemia and more Somogyi effect, in a cycle.

A more common cause of higher glucoses, that is better documented, especially in the morning, is the so-called Dawn Phenomenon. In this scenario, there is relative deficiency of insulin effects after being inactive all night and the nighttime dose dissipating, that the normal hormonal rhythms of increased adrenaline and cortisol, etc. naturally timed to increase in the morning, then lead to higher glucose levels.

I think a way you could help figure this out would be to perform some glucose checks two hours after ALL his meals, not just dinner time and also some 3 or 4 a.m. glucose checks. If the two hour after meal glucose levels were much higher than your target, then I'd conclude that the NovoLog dosing for that meal would be insufficient. If your son uses an insulin-to-carbohydrate ratio to calculate doses, he would need more. If the 4 a.m. glucoses were actually low, then this might support that the morning highs are "rebounds." If they were high, then better coverage with the mealtime NovoLog and probably more evening Lantus would likely be warranted.

What has your own pediatric endocrinologist or diabetes nurse advised?


Original posting 3 Feb 2009
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.